MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 COMPACT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 COMPACT; STAPLE, IMPLANTABLE
Catalog Number SC45A
Medical Device Problem Code Failure to Cut (2587)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an unk procedure, when the surgeon trigger the endo cutter, the staple couldn't pass the tissue and stop.In the end, the surgeon use another endo cutter to staple the tissue.The surgery was not delayed and was completed successfully.No patient consequences were reported.
 
Additional Manufacturer Narrative
(b)(4), date sent: 10/27/2023, d4: batch # 943a66, b3: exact event date unk, entered 1/1/2023 as only the year was provided.Investigation summary the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the sc45a device was returned disassembled along with some components inside a plastic bag.The device had the jaws and closure trigger in the closed position, the anvil knife slot damaged, and with a gst60t reload loaded on the device.The reload was received partially fired 3/4 with the cartridge deck damaged.No functional test was performed due the condition.After further evaluation, the anvil could not be opened.No functional test could be performed due to the condition of the device.The device was disassembled to verify the integrity of the internal components and the knife was noted to be buckled.The event reported was confirmed and it is related to improper use of the device.It is possible that the combination of tissue and/or buttressing material compressed between the device jaws may have been beyond indicated thickness or tissue that cannot compress to the indicated range for the selected cartridge.This may have caused excessive force to be applied to the underside of the solid steel anvil leading to this damage.It should be noted that a 100% inspection takes place during manufacturing to ensure the device meets the required specifications prior to shipments, in addition, a sample of the batch is inspected at finished good quality assurance.The damage to the knife is consistent with the device being clamped over an excess of tissue.If the firing continues the knife will buckle, and as the knife is attempting to pull the anvil towards the reload to form the staples it will result in the damage observed on the anvil.The damage to the reload is consistent with the device being clamped over a hard object.To mitigate the potential for staples getting into the reload and interfering with the knife path during device firing, prior to reloading the device, rinse the anvil and reload jaw in sterile solution and then wipe the anvil and reload jaw to clean any formed but unused staples from the device.Additionally, proper care should be taken when placing the device on the tissue to be stapled, to ensure that no hard obstruction such as a clip is included with the tissue inside the jaws.Please reference the instruction for use for more information.Device history review a manufacturing record evaluation was performed for the finished device batch number 943a66, and no non-conformances were identified.

Brand Name
ECHELON FLEX 45 COMPACT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
*  
3035526892
MDR Report Key18021329
Report Number3005075853-2023-07934
Device Sequence Number15116059
Product Code GDW
UDI-Device Identifier10705036002697
UDI-Public10705036002697
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K051002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Catalogue NumberSC45A
Device Lot NumberA9CL8Y
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/11/2023
Initial Report FDA Received Date10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown